Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 5, NWS Marquette, MI

January 12, 2021

NWS Marquette, MI issued this small craft advisory at Jan 12, 2021, 3:47 PM EST. It took effect at Jan 12, 2021, 7:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2021, 3:47 PM EST (20:47 UTC)
In effect from
Jan 12, 2021, 7:00 PM EST
Expired
Jan 13, 2021, 1:00 PM EST
In force
18 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

250 
WHUS73 KMQT 122047
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
347 PM EST Tue Jan 12 2021

LSZ241-130500-
/O.NEW.KMQT.SC.Y.0005.210113T0000Z-210113T1200Z/
Black River to Ontonagon MI-
347 PM EST Tue Jan 12 2021 /247 PM CST Tue Jan 12 2021/

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM EST /6 PM CST/ THIS
EVENING TO 7 AM EST /6 AM CST/ WEDNESDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Black River to Ontonagon MI.

* WHEN...From 7 PM EST /6 PM CST/ this evening to 7 AM EST /6 AM 
  CST/ Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ242>244-130500-
/O.NEW.KMQT.SC.Y.0005.210113T0000Z-210113T1800Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
347 PM EST Tue Jan 12 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST WEDNESDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt and waves 
  4 to 7 ft expected.

* WHERE...Ontonagon to Upper Entrance of Portage Canal MI, Upper 
  Entrance of Portage Canal to Eagle River MI and Eagle River to 
  Manitou Island MI.

* WHEN...From 7 PM this evening to 1 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
321 
WHUS73 KMQT 130243
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
943 PM EST Tue Jan 12 2021

LSZ241-131045-
/O.CON.KMQT.SC.Y.0005.000000T0000Z-210113T1200Z/
Black River to Ontonagon MI-
943 PM EST Tue Jan 12 2021 /843 PM CST Tue Jan 12 2021/

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST /6 AM
CST/ WEDNESDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft occurring.

* WHERE...Black River to Ontonagon MI.

* WHEN...Until 7 AM EST /6 AM CST/ Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ242>244-131045-
/O.CON.KMQT.SC.Y.0005.000000T0000Z-210113T1800Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
943 PM EST Tue Jan 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt and waves 
  4 to 7 ft occurring.

* WHERE...Eagle River to Manitou Island MI, Upper Entrance of 
  Portage Canal to Eagle River MI and Ontonagon to Upper 
  Entrance of Portage Canal MI.

* WHEN...Until 1 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
735 
WHUS73 KMQT 130908
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
408 AM EST Wed Jan 13 2021

LSZ241-131200-
/O.CON.KMQT.SC.Y.0005.000000T0000Z-210113T1200Z/
Black River to Ontonagon MI-
408 AM EST Wed Jan 13 2021 /308 AM CST Wed Jan 13 2021/

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST /6 AM
CST/ THIS MORNING...

* WHAT...Southwest winds 15 to 20 kt and waves 3 to 4 ft 
  occurring.

* WHERE...Black River to Ontonagon MI.

* WHEN...Until 7 AM EST /6 AM CST/ this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ242>244-131715-
/O.CON.KMQT.SC.Y.0005.000000T0000Z-210113T1800Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
408 AM EST Wed Jan 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 
  3 to 6 ft occurring.

* WHERE...Eagle River to Manitou Island MI, Upper Entrance of 
  Portage Canal to Eagle River MI and Ontonagon to Upper 
  Entrance of Portage Canal MI.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
418 
WHUS73 KMQT 131545
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1045 AM EST Wed Jan 13 2021

LSZ242>244-131800-
/O.CON.KMQT.SC.Y.0005.000000T0000Z-210113T1800Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
1045 AM EST Wed Jan 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...West winds 10 to 15 kt and waves 3 to 5 ft occurring.

* WHERE...Eagle River to Manitou Island MI, Upper Entrance of 
  Portage Canal to Eagle River MI and Ontonagon to Upper 
  Entrance of Portage Canal MI.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JAW

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 12, 2:55 PM EST, 52 minutes earlier.

Area forecast discussion, Jan 12, 2:55 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
255 PM EST Tue Jan 12 2021

.SHORT TERM...(Today and tonight)
Issued at 442 AM EST TUE JAN 12 2021

WV imagery and RAP analysis indicated a split flow mid/upper level
pattern with one shortwave moving through the Upper Great Lakes this
morning and another upstream shortwave of interest now moving into
northern Saskatchewan. Model soundings indicate a shallow layer of
moisture early this morning to around 3kft with temps at the base of
the subsidence inversion around -8C. Combination of marginally cold
temps for ice nuclei and shallow moisture have yielded a very light
mix of fzdz and flurries early this morning, but expect any
lingering mixed pcpn to end toward sunrise as the shortwave
departs east and low-levels slowly begin to dry out. Low clouds
have been thick enough to limit temps from falling much blo the
mid and upper 20s.

Today, weak mid level and sfc ridging building into the area along
with increasing wsw flow should bring some clearing of low clouds by
afternoon. The sunshine and WAA should be enough to push temps into
the mid 30s.

Tonight, Saskatchewan shortwave will be diving across Ontario just
north of Lake Superior late tonight. Models indicate forcing
associated with this shortwave and any generated pcpn will stay
north of Lake Superior. As clouds fill back in during the evening
and a southwest gradient wind allows for some mixing, min temps
won't drop too far. Expect lows near 20F in the interior and mid-
upper 20s by the lakeshores.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 254 PM EST TUE JAN 12 2021

The main focus for the long-term period will be the incoming low
pressure expected to begin impacting our area Thursday. This low
looks to bring snow via a cold front through our area initially. As
the cold front stalls, the upper level low to the north will break
of a secondary low over Wisconsin, resulting in a new low forming
over Upper Michigan. This low will stall near us Thursday
night/Friday. As it stalls, this low should have moisture wrap
around it, bringing additional precipitation to our area in the form
of snowfall Friday. The low should move to the east Saturday and
usher-in conditions that are ripe for lake-effect snow in the
northwest lake-effect snow belts. A shortwave looks to move through
our region Monday, bringing with it light snowfall as CAA follows
the wave. Further details are described below.

WAA looks to continue at the 850mb levels Wednesday night into
Thursday morning ahead of the approaching low from the Alberta
Rockies. Due to the moisture advection associated with the WAA (as
seen in the IVTs anomalies in the ensembles), PWaTs are projected to
be in at least the 90th percentile (as shown in the NAEFS and ENS)
from Thursday until Friday morning. As the cold front associated
with the low pushes through, expect temperatures to decrease to more
‘winter-like’ temperatures for us (as shown in the 850 mb
temperatures in the ensembles). The cold front should begin moving
into the area from the west late Thursday afternoon to Thursday
evening. Precipitation associated with the cold front should be all
snow, although there is a small chance that rain/drizzle could
precede the snowfall in the east before the colder air pushes
through.

The low should stall out south of the U.P. Thursday night/Friday. As
it stalls out, expect moisture associated with the warm air aloft to
wrap around the low, bringing more snowfall over the area. TROWAL
enhancement of snowfall rates is possible for our area Friday.
However, DLH’s CWA looks to have a greater chance for TROWAL
enhancement of snowfall rates, as the precipitation shield
associated with the low pressure comma head looks to pivot over
their area. Our west has the best chance of seeing snowfall
enhancement from any possible TROWAL (and thus, could see higher
snowfall totals), as they will be closest to DLH’s CWA. At this
point it does look like widespread snow across the forecast area
which could cause some slippery road conditions Thursday night and
Friday. Additionally some snow amounts could reach WSW criteria.

The low should move east out of the area Saturday. Behind the low,
expect CAA to bring lake-effect snow in the northwest lake-effect
snow belts. Snowfall amounts look to be highest in the west.
Otherwise, expect minimal snowfall amounts across the rest of Upper
Michigan.

Another shortwave looks to move through the area Sunday
night/Monday. This shortwave looks to have possible lake-enhancement
along the northwest lake-effect snow belts as it moves through due
to more CAA. Expected snowfall amounts currently look minimal.
Temperatures look to drop close to climatological normal by Monday,
as Arctic air continues to come in waves southeast towards our area.
Expect this trend in temperatures to continue to the end of the long-
term period.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1245 PM EST TUE JAN 12 2021

Low level clouds should begin to erode slightly over IWD and SAW
terminals later this afternoon near 21Z/22Z allowing MVFR/IFR flight
categories to VFR temporarily before the next shortwave brings
clouds back into the area tonight. CMX will struggle to get out MVFR
this afternoon, with cigs lifting to near BKN030 by 4Z. CMX will
begin to see an uptick in wind gusts after 0Z tonight ahead of the
next shortwave with gusts near 20 knots, potentially a few up to 22
knots.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 442 AM EST TUE JAN 12 2021

After fairly light winds this morning, west to southwest winds will
ramp up again to 25-30 knots this afternoon into tonight in advance
of another trough passing over Lake Superior late tonight. Winds die
down below 20 knots by late Wednesday morning and remain that way
through Wednesday night. A low pressure trough moving into the area
from the Canadian Prairies and Northern Plains will bring an
increase in southeast winds to 25-30 knots ahead of the system
Thursday into early Friday across the east half and north central
sections of the lake. Lighter winds are expected over the lake
Friday afternoon into Friday night with the system centered over the
area, but then stronger northerly winds of 20-25 knots with a few
gusts to 30 knots will likely occur on Saturday when colder air
advects in behind the system creating more unstable conditions.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...TAP
AVIATION...BW
MARINE...Voss
Hazardous weather outlook, Jan 12, 3:23 PM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
323 PM EST Tue Jan 12 2021

MIZ001>007-009>014-084-085-132030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
323 PM EST Tue Jan 12 2021 /223 PM CST Tue Jan 12 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating snow is possible Thursday afternoon into Friday as a
system moves through the Upper Great Lakes. The best chance for
moderate accumulations will be in the western half of Upper
Michigan, especially close to the western lakeshore.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-132030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
323 PM EST Tue Jan 12 2021 /223 PM CST Tue Jan 12 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Some southwest gale force gusts will be possible in the west half
of Lake Superior tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-132030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
323 PM EST Tue Jan 12 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JP

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.